I need a little help here. Have spent years as an ED nurse and now find myself caring for my mother with end-stage COPD. She was placed on hospice 2 weeks ago and we have been told to push the oral morphine, .35 ml's q 1 hr. Because of distance I'm unable to be there frequently so my father is her primary caregiver and gives her meds. He has given her up to three doses total, throughout day and evening and we are concerned because although the dosage is small, she appears to be having hallucations and complains that she feels worse now. She slept most of yesterday and was awake and up at 0330 and had a fall in the kitchen. My father has spoken with the hospice nurse who says give her more. He says that "morphine" is a dirty word and I've explained that it's a generational issue and that this is the right thing to do. It will render her bedridden I'm afraid, and I think he's struggling with that as well. I've read clinical trials re: methadone and it's extended half-life and anti-anxiety effects. Does anyone have any info on this? I've tended to many elderly patients who just don't tolerate morphine.
Jul 10, '06
by NRSKarenRN, BSN, RN Moderator
wanted to address your concern re using morphine for you mother.
since you report a high pco2, and staff most likey suspected it, morphine was appropriate to give. however, not all persons respond well to med or tolerate side effects.
here are some links re teminal breathlessness and what doctors and nurses might try. wishing this experience to be enlightening and comforting with hospice care.
morphine, 2 to 10 mg sublingually or 2 to 4 mg sc q 2 to 4 h prn, helps reduce tachypnea and breathlessness. low-dose morphine may blunt the medullary response to co2 retention or oxygen decline, reducing dyspnea and decreasing anxiety without producing significant respiratory depression.
the iahpc manual of palliative care, 2nd edition
[font=verdana, arial]terminal care
[font=verdana, arial]treatment should be purely symptomatic in the last week or days of life
iv. symptom control
palliation of breathlessness
managing breathlessness in palliative care patients
the management of dyspnea in a palliative care setting: a symptom ...
inhaled opioids for the treatment of dyspnea -- ferraresi 62 (3 ...
effects of inhaled nebulized morphine on ventilation and breathlessness during
... opioids for the palliation of breathlessness in terminal illness. ...
symptoms in terminal illness
abc of palliative care. breathlessness, cough, and other respiratory problems
Last edit by NRSKarenRN on Jul 10, '06
Jul 31, '06
Morphine, concommitant with monitoring of respiratory status with pulse oximetry readings, relieve both pulmonary
congestion and anxiety.
When pulse oximetry readings and heart rate begin to deteriorate significantly, a significant other should be consulted as to whether comfort or extended life are most important with regard as to whether additional morphine is to be given (as morphine causes both heart rate to decrease and respirations depth and frequency to decline).
Along with morphine, atrophine can be given to relieve congestion. However, atrophine can result in increased heart rate.
Thus, it is probably, in general, a good idea to alternate morphine with atropine to ameliorate the above side affects of both which counter act each other.
Low blood sugar levels and dehydration are often present with the dying patient with COPD.
Thus, ensure and water should be given via straws or some other mechanism that minimizes the possibility of choking.
By raising the patients blood sugar level and addressing dehydration, the patient may be able to sleep.
Both dehydration and low blood sugar levels can cause that distress which keeps a patient awake.
The best end for a patient with COPD is to fall asleep and go into a coma during and before that period of the severe physical deterioration that immediately proceeds death.
By doing the above, the suffering of the patient can be ameliorated considerably.
However, the dying COPD patient can not expect the slow peaceful death that patients without chronic respiratory disease, especially the very elderly, often experience.
Last edit by Demonsthenes on Jul 31, '06
My medical director often prescribes morphine sl in small doses alternated with ativanto ease the panic of a COPDer's shortness of breath. A quiet environment if possible, sitting by the pt. and just chilling for a while, breathing mellow with her, not a lot of activity around, positioning, of course the o2, i had a Pt that got SOB and very agitated, around dusk (sundowners?) We tried switching xanax to ativan, upping he prednisone, offering the albuterol/atrovent med nebs which this pt was very dependent on, getting her an electric bed with trapeze for autonomy and re-postioning, and of all things, some prilosec, thinking her GI upset was triggering the coughing spasms.. I don't know, but she improved after we increased her prednisone and started prilosec. go figure. Thank you Karen for the links.
Last edit by RNDYN2CU on Aug 9, '06